Q:

3/13/2019
I have a young patient who developed serum sickness like reaction after Augmentin. I see older questions from 2014 which note a lack of knowledge on cross-reactivity. At this point, what is the current recommendations with regards to other penicillins as well as cephalosporins? Does he need to avoid all of these drugs moving forward?

A:

If it truly was serum sickness after amoxicillin clavulanate, I would recommend avoiding amoxicillin clavulanate for at least the next several years. After 2-3 years, an oral amoxicillin 250 mg challenge and 5 days of observation would be a safe way to determine current tolerance. There is no good data regarding the need to avoid other non-amino penicillins in the setting serum sickness. If another penicillin was needed it would probably be safe to do an oral penicillin 250 mg challenge with 5 days of observation. There is no need to avoid cephalosporins.

I hope this information is of help to you and your patient.

Regards,
Eric Macy, MD, MS, FAAAAI

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter